How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kaushik Your Own Question
Dr. Kaushik
Dr. Kaushik, Psychiatrist
Category: Mental Health
Satisfied Customers: 4482
Experience:  MD Psychiatry
Type Your Mental Health Question Here...
Dr. Kaushik is online now
A new question is answered every 9 seconds

Hi there, I have had a terrible panic disorder that resurfaced

This answer was rated:

Hi there,
I have had a terrible panic disorder that resurfaced this past January after about 25 years of it being dormant. I originally got my first panic attack when I was about 20 after being exposed to marijuana and felt my tongue and mouth go numb. This lead to panic and an out of control feeling. After lots of stress with work , family, and a trip Itook, the anxiety is back with a vengeance. I had to take time away from work, and family finally dragged me to the doctors. I was a wreck with shaking and agitation and panic, they prescribed me effexor and ativan. The ativan worked ok for me but the effexor did not so they took me off effexor and kept on with the ativan. I also tried zoloft and cipralex but became frightened of the side effects. By now I developed pill phobia, hyperawareness of body sensation especially in mouth and tongue, intrusive thoughts, and not enjoying life at all. I have been taking ativan daily since january this year at 0.5 sublingual. I now have ringing in the ears, intrusive thoughts, very sensitive to all body sensations and everything around me. I am trying to get off the ativan by taking about 0.4 in the morning which are the worst time and wonder if I am going through withdrawal issues or is it still my anxiety and should I just continue with the ativan.

Greetings !


Welcome to the site.


I am Dr. Kaushik and i believe i can help you with your problem.


Well you see the symptoms that you are enduring right now are part of your underlying anxiety and are not related to Ativan. In fact it is Ativan that has kept your symptoms at bay after you have weaned yourself off the anti depressants otherwise your anxiety would have overwhelmed you and caused gross decompensation and functional impairment long time back, so i reckon please continue on Ativan.


Also i must address here that you have been keeping well on a low dose of Ativan ( 0.5 mg / day ) so this by all means is a very small price to pay to keep your symptoms away, so why not stick to a drug which has been successful in the past.


I will also encourage you to give up on your pill phobia which you have developed based on your few bad experiences with the anti depressants as one cannot generalize all drugs due to poor tolerance with some of them, although you seem to be overly sensitive to the drugs so what you need right now is a drug which has maintained you well without causing any ill effects and that drug has been Ativan all along. So if the need arises in case of overwhelming anxiety despite you being on regular dose of Ativan , then you may take an additional Ativan 0.5 mg as PRN that is on as and when required basis.


Kindly continue on CBT , meditation.


Some natural therapies which shall assist Ativan and CBT in controlling your anxiety levels and infusing tranquillity to mind are-- Wild lettuce supplement at dose of 30-200 mg shall be used before going to bed and this is known to mitigate stress/anxiety as well.


I hope this helps.


Wish you all the best.


Please kindly leave a Positive rating if you are satisfied with the answer.


If there is any further assistance needed please feel free to ask using the reply button.



Customer: replied 3 years ago.

ok thanks Dr. So my ringing ears are not caused from some type of ativan withdrawal which I have read can be awful...I have some good days, but they are few...would I have some type of somatic disorder with the mouth and tongue problem which goes back to my first panic see the drugs and pills all relate back to that very first panic attack where my mouth went numb and I felt high and out of control. So somehow I put those together during my anxious state. I will try the wild lettuce and keep the ativan close by.

Well the ringing in the ears first needs be evaluated for an underlying ear pathology most common of which is wax impaction in the ear canal which many times leads to such ringing and this is easily treatable by an easy procedure, so first of all you got to get yourself evaluated for tinnitus from an ENT (EAR, NOSE AND THROAT) specialist and get to the bottom of the cause and get it treated.


Also I shall add here that another possible reason behind your symptoms can be somatization disorder where in mouth and tongue problem with ringing in ears could be attributed to your underlying psychological stress which transpires into physical discomfort / complaints and all of this being done at the level of subconscious mind therefore it evades your conscious realization and hence all you see is the physical complaints without truly acknowledging and understanding the possible underlying psychological stress held at the subconscious mind level. This is a complex concept but this best explains somatization disorder which may perhaps be the reason behind your symptoms. A drug called as Cymbalta ( duloxetine) at dose of 40-60 mg/ day works very well and effectively in such somatization disorders , so if you can overcome your pill phobia then you may try it. Cymbalta being an snri class anti anti depressant is fully equipped to take care of your anxiety and panic attacks as well so it's use may actually be boon for all of your symptoms control and it's use may actually bypass the need for Ativan use.


So to summarize-


-- First get evaluation for tinnitus / ringing in ear from E NT specialist.


-- Meanwhile continue on Ativan and CBT and try out natural remedy.


-- If no ear pathology is found out upon evaluation then it is most possibly somatization disorder co-morbidity with panic / anxiety attack which is leading to all these symptoms for which Cymbalta is to be added to Ativan first at a low dose of 20 mg / day and then after 2 weeks raising the dose to 40 mg/ day and further up to 60 mg / day if the need arises.


I hope this helps.



Dr. Kaushik and other Mental Health Specialists are ready to help you